Alert archive / Wisconsin / Snow Advisories in 2008

Snow Advisory 5, NWS La Crosse, WI

February 13, 200811 counties in Wisconsin; 4 counties in Iowa; 7 counties in Minnesota

NWS La Crosse, WI issued this snow advisory at Feb 13, 2008, 12:18 PM CST for 11 counties in Wisconsin; 4 counties in Iowa; 7 counties in Minnesota. It took effect at Feb 13, 2008, 12:55 PM CST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2008, 12:18 PM CST (18:18 UTC)
In effect from
Feb 13, 2008, 12:55 PM CST
Expired
Feb 14, 2008, 6:00 PM CST
In force
29 hr
Issued by
NWS La Crosse, WI
All 22 counties

Allamakee County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Crawford County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 22 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this snow advisory went out at Feb 13, 3:05 AM CST, 9 hours 13 minutes earlier.

Area forecast discussion, Feb 13, 3:05 AM CST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CST WED FEB 13 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST FOCUS IS SQUARELY ON THE WINTER STORM FOR TONIGHT THROUGH
THURSDAY...AMOUNTS...HEADLINES.

500 MB SHORTWAVE TROUGH WAS MOVING INTO THE PAC NW EARLY THIS
MORNING...WITH THE ENERGY SPLITTING AS IT MOVES EASTWARD. ONE PACKET
WILL TRACK INTO THE NORTHERN PLAINS BY THIS EVENING...BEARING DOWN
ON THE UPPER MISSISSIPPI RIVER VALLEY...WHILE THE OTHER WILL DROP
SOUTHWARD TOWARD THE DESERT SOUTHWEST. AT THE SFC...CYCLOGENESIS
WILL RESULT IN RESPONSE TO THE UPPER LEVEL FORCING...WITH LOWS
DEVELOPING WITH BOTH PIECES OF ENERGY...AND THE NORTHERN ONE DRIVING
INTO THE LOCAL AREA BY 12Z THU. A WARM FRONT WILL RUN EAST/NORTHEAST
OF THE SFC LOW...WITH A COLD FRONT EXTENDING TO THE SOUTHWEST. THE
WARM FRONT WILL SERVE AS THE FOCUS FOR THE MAIN...DEFORMATION-TYPE
BAND OF EXPECTED SNOW. MEANWHILE...ANOTHER SNOWBAND WILL DEVELOP
WITH THE COLD FRONT. THESE TWO BANDS WILL IMPACT THE LOCAL
AREAS...AND WILL NEED TO BE LOOKED AT SEPARATELY.

FIRST...THE BAND ASSOCIATED WITH THE WARM FRONT. THIS BAND WILL HAVE
THE BENEFITS OF DEEPER QG CONVERGENCE AND 2-D FRONTOGENETIC
FORCING...THE BULK OF THE SHORTWAVE ENERGY...OVERRUNNING WARM/MOIST
AIR INTO DEEPER COLD AIR...AND A WEST TO EAST RUNNING BAND LEADING
TO A MORE PROLONGED PERIOD OF SNOW. ALSO...NORTH-SOUTH RUNNING
X-SECTION PLACES MUCH OF THE RESULTING OMEGA IN THE FAVORED
DENDRITIC GROWTH ZONE OF -12 TO -18 C...PROMOTING SNOW TOTALS. THIS
BAND IS WHERE THE HIGHEST CHANCES FOR APPRECIABLE...6+ INCH SNOW
TOTALS SHOULD FALL. THIS BAND OF SNOW SHOULD BE MOVING IN IN EARNEST
AFTER 06Z TONIGHT...MOSTLY EXITING ACROSS NORTHEAST WI AFTER 18Z
THU.

SECOND...THE BAND ASSOCIATED WITH THE COLD FRONT. THIS BAND WILL TAP
INTO PRETTY GOOD FRONTOGENETIC LIFT...ESPECIALLY IN THE 900 MB
LAYER...GOOD QG CONVERGENCE IN THE 850-700MB LAYER...WARM AIR
ADVECTION IN THE 925-700 MB LAYER...FAVORABLE ISENTROPIC LIFT
THROUGH THE 280-295 K SFCS...AND A FLUX OF MOISTURE FROM THE
SOUTH...PER THE 850 MB MOISTURE TRANSPORT VECTORS. IT DOESN/T SEEM
TO HAVE AS STRONG DYNAMICS AS THE EXPECTED BAND TO THE
SOUTH...RELYING MORE ON THE THERMODYNAMICS/FRONTAL FORCING ALONG
WITH FLUX OF MOISTURE FROM THE SOUTH. IN ADDITION...AND PROBABLY THE
BIGGEST LIMITED FACTOR...WILL BE THE QUICK TRANSITION OF THIS BAND.
BEING ASSOCIATED WITH THE FRONT...IT WILL MOVE THROUGH RATHER FAST
AND IN A NORTHEAST TO SOUTHWEST ORIENTATION...WITH THE BEST CHANCES
LIKELY FALLING BETWEEN A 15-21Z THU TIME FRAME. THIS SHOULD KEEP
TOTALS LOWER THAN TO THE NORTH...WITH 3 TO 6 INCH LOOKING MORE
PROBABLE. ONE CAVEAT TO ALL THIS THOUGH IS THAT TIME/HEIGHT
X-SECTIONS INDICATE SOME -EPV THROUGH THE TOP OF THE FRONTOGENETIC
FORCING ALONG THE COLD FRONT...WHICH WOULD RESULT IN SOME ENHANCED
BANDING AND THE POTENTIAL FOR MORE SNOW. THINK THIS WILL BE FACTOR
IN SNOW AMOUNTS FROM WEST CENTRAL INTO CENTRAL WI...AND WILL ADJUST
TOTALS TO ACCOUNT FOR IT.

CONFIDENCE IS FAIRLY HIGH THAT PARTS OF THE AREA WILL SEE SOME 6
OR MORE INCH TOTALS BY THU NIGHT...MOSTLY NORTH AND EAST OF I-94.
LESSER AMOUNTS SHOULD BE FOUND TO THE WEST AND SOUTH...WITH THE
SMALLEST ACCUMULATIONS OVER NORTHEAST IA/FAR SOUTHWEST WI.
HOWEVER...NOT ENOUGH AGREEMENT WITH SURROUNDING OFFICES ON THE
WARNING POTENTIAL...AND STILL HAVE SOME TIME BEFORE WARNINGS/ADV
WILL NEED TO BE ISSUED. SO...WILL HAVE TO LET THE DAYSHIFT MAKE THE
CALL ON THIS.

THE SNOW WILL EXIT BY THU EVENING...WITH A TIGHT PRESSURE GRADIENT
POST LOW SERVING TO BLOW AROUND MUCH OF THE NEWLY FALLEN SNOW. THIS
COULD BECOME A PROBLEM IN THE OPEN/UNSHELTERED AREAS OF SOUTHEAST
MN/NORTHEAST IA...ALONG WITH AREA RIDGE-TOPS. IN ADDITION TO THE
WINDS...COLD AIR WILL FUNNEL BACK INTO THE REGION...WITH 850 MB
TEMPS FALLING FROM AROUND -2 C AT 12Z...TO -18 C BY 12Z FRI. WILL
LIKELY HAVE FALLING TEMPS DURING THE AFTERNOON ON THU AS THE FRONT
PASSES...THEN PLUMMETING THU NIGHT. SOME CLEARING THU NIGHT
WILL AID FALLING LOWS WILL RADIATIONAL COOLING.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT WITH DROPPING A 500 MB
SHORTWAVE TROUGH SOUTHEAST FROM CANADA TO ACROSS NORTHERN PORTIONS
OF THE UPPER MISSISSIPPI RIVER VALLEY SAT NIGHT. CURRENTLY...THERE
APPEARS TO BE A DECENT SHOT OF QG CONVERGENCE WITH THIS SHORTWAVE
ENERGY...AND SHOULD RESULT IN SOME SNOW CHANCES AS IT PASSES
THROUGH. THE BETTER LIFT LOOKS TO LIE ACROSS NORTHERN PARTS OF
MN/WI...AND WOULD EXPECT A FEW INCHES OF ACCUMULATION AS THE SYSTEM
ZIPS THROUGH. MORE LOCALLY...ITS OBVIOUSLY A TAD EARLY TO TRY AND
REFINE ANY SNOW AMOUNTS...LET ALONE CHANCES...BUT SOMEWHERE IN THE
1-3 INCH BALLPARK FOR THE NORTHERN 1/2 OF THE FORECAST AREA WOULD BE
REASONABLE AT THIS TIME. SOME SPOKES OR ENERGY MOVING DOWN THE
BACKSIDE OF THE DEPARTING 500 MB TROUGH...ALONG WITH A SFC TROUGH
AND COLD...CYCLONIC FLOW SHOULD CONTINUE SNOW SHOWER/FLURRY
CHANCES INTO SUNDAY AND POSSIBLY INTO MONDAY BEFORE HIGH PRESSURE
BUILDS IN FROM THE WEST FOR MONDAY NIGHT/TUES. TEMPERATURES SHOULD
REBOUND TO MORE SEASONABLE LEVELS BY SUNDAY.

&&

.AVIATION...
WARM ADVECTION AHEAD OF A WEAK COLD FRONT THAT IS MOVING THROUGH
MINNESOTA THIS MORNING IS RESULTING IN A LARGE STRATUS SHIELD ACROSS
MINNESOTA...INTO WESTERN AND CENTRAL WISCONSIN. THE LEADING EDGE OF
THE CLOUDS WERE PUSHING INTO BOTH THE LSE AND RST TAF SITES AT 09Z.
THIS LEADING EDGE HAS CEILINGS IN THE 4K-5K RANGE...BUT FARTHER
NORTHWEST MVR CEILINGS IN THE 015K-025K RANGE PERSIST OVER MUCH OF
MINNESOTA. EXPECT MVR CEILINGS TO MAKE INTO THE TAF SITES AND
PERSIST FROM 11Z-19Z. IMPROVEMENT BACK INTO THE VFR RANGE IS
EXPECTED BY THIS AFTERNOON.

AN AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL MOVE EASTWARD
THIS AFTERNOON AND TONIGHT. AT THIS POINT SNOW AND MOST LIKELY IFR
CEILINGS/VISIBILITIES LOOK TO IMPACT THE TAF SITES SOMETIME AFTER
06Z THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY
     AFTERNOON FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
     WIZ042-WIZ043-WIZ044-WIZ053.

MN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY
     AFTERNOON FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...NONE.
&&

RIECK
Hazardous weather outlook, Feb 13, 10:50 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 AM CST WED FEB 13 2008

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-141200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
1050 AM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK AREA OF LOW PRESSURE AND COLD FRONT WILL TRACK ACROSS THE
REGION THIS AFTERNOON. THIS MAY BRING A LITTLE LIGHT SNOW OR
FLURRIES...WITH ONLY A DUSTING OF ACCUMULATION. A STRONGER LOW
PRESSURE AREA WILL MOVE TOWARD THE AREA TONIGHT...SPREADING SNOW
INTO THE REGION AGAIN AFTER MIDNIGHT. ACCUMULATIONS OF 2 TO 5 INCHES
COULD ALREADY BE ON THE GROUND BY MORNING...ESPECIALLY ACROSS CLARK
AND TAYLOR COUNTIES IN WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THIS STRONGER LOW MOVES ACROSS THE AREA...SNOW WILL CONTINUE
THROUGHOUT THE DAY THURSDAY. AT THIS TIME...TOTAL STORM ACCUMULATIONS
LOOK TO BE BETWEEN 4 AND 8 INCHES ACROSS THE OUTLOOK AREA...WITH THE
HIGHER AMOUNTS GENERALLY NORTH AND EAST OF INTERSTATE 94. AS THE SNOW
TAPERS OFF THURSDAY EVENING...THE WINDS WILL BEGIN TO PICK UP...
GUSTING TO 20 TO 25 MPH...WHICH WILL RESULT IN AREAS OF BLOWING
SNOW. A WINTER STORM WATCH REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH THURSDAY AFTERNOON. IN ADDITION...COLDER AIR WRAPPING IN
BEHIND THE SYSTEM THURSDAY NIGHT AND FRIDAY MORNING WILL COMBINE
WITH THE STRONG NORTH WINDS TO PRODUCE WIND CHILLS OF 20 BELOW TO
30 BELOW ZERO.

ANOTHER CHANCE OF SNOW ENTERS THE PICTURE SATURDAY AND SUNDAY BUT
IT REMAINS TO EARLY TO DETERMINE WHETHER OT NOT THERE WILL BE ANY
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATION TONIGHT INTO THURSDAY WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-141200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
1050 AM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA INTO
FAR SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK AREA OF LOW PRESSURE AND COLD FRONT WILL TRACK ACROSS THE
REGION THIS AFTERNOON. THIS MAY BRING A LITTLE LIGHT SNOW OR
FLURRIES...WITH ONLY A DUSTING OF ACCUMULATION...IF THAT. A
STRONGER LOW PRESSURE AREA WILL MOVE TOWARD THE AREA TONIGHT...
SPREADING SNOW INTO THE AREA OVERNIGHT. ACCUMULATIONS OF AROUND AN
INCH ARE POSSIBLE ALONG THE IOWA MINNESOTA BORDER AND ADJACENT
AREAS OF SOUTHWEST WISCONSIN BY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THIS STRONGER LOW MOVES ACROSS THE AREA...SNOW WILL CONTINUE
THROUGHOUT THE DAY THURSDAY. AT THIS TIME...TOTAL STORM ACCUMULATIONS
LOOK TO BE BETWEEN 2 AND 4 INCHES...WITH THE HIGHER AMOUNTS GENERALLY
ALONG THE IOWA MINNESOTA BORDER AND THE ADJACENT AREAS OF SOUTHWEST
WISCONSIN. AS THE SNOW TAPERS OFF THURSDAY EVENING...THE WINDS WILL
BEGIN TO PICK UP...GUSTING TO 20 TO 25 MPH...WHICH WILL RESULT IN
AREAS OF BLOWING SNOW. IN ADDITION...COLDER AIR WRAPPING IN BEHIND
THE SYSTEM THURSDAY NIGHT AND FRIDAY MORNING WILL COMBINE WITH THE
STRONG NORTH WINDS TO PRODUCE WIND CHILLS OF 20 BELOW TO 30 BELOW
ZERO.

ANOTHER CHANCE OF SNOW ENTERS THE PICTURE SATURDAY AND SUNDAY BUT
IT REMAINS TO EARLY TO DETERMINE WHETHER OT NOT THERE WILL BE ANY
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATION LATE TONIGHT INTO THURSDAY WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 12:18 PM CSTHeavy Snow WarningARXAdams, Clark, Jackson, Juneau, La Crosse, Monroe and 2 more30 hr

Nearby

Snow Advisories in Wisconsin, 2008Snow Advisories in Minnesota, 2008Snow Advisories in Iowa, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.